Thursday, September 4, 2014

Personal Account: Prescription for Destruction & Black Box Warning

Article written by Quinolone Vigilance Foundation's Executive Director Rachel Brummert for CareNovate Magazine.


Personal Account: Prescription for Destruction & Black Box Warning

Eight years ago my doctor gave me an antibiotic for a suspected sinus infection. I didn’t  give it much thought until a few months later when I started having problems with my tendons. My orthopedic surgeon said that the breakdown of three ankle tendons in a year and a half year is unprecedented, and that’s when I knew something was wrong. This is how I learned that the fluoroquinolone antibiotic I was given is linked to severe adverse reactions. I went on to have six other tendon ruptures in my arms, fingers, and knees, bringing the total to nine tendon ruptures in seven years. Because of a pill that was supposed to help me feel better.
Unfortunately my story is not nearly the most tragic.  Fluoroquinolone antibiotics have disabled countless patients all over the world, and there have been reported deaths as a result of taking them.
Fluoroquinolones are one of the most commonly prescribed classes of antibiotics. Approved fluoroquinolones include levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin
(Factive). They are very powerful medications that are not intended for people who don’t need the strength of these drugs. Even scarier is that even if you stop taking these medications because of the adverse reactions, the damage can come weeks or months after stopping, and damage can be permanent.To date, a Black Box warning was handed down about the tendon rupture dangers in 2008. A second warning came out in August 2013 about peripheral neuropathy.
Peripheral neuropathy is a nerve disorder that occurs in the arms or legs. You may Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent. Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.
A boxed warning, commonly referred to as a “black box” warning, is the most serious type of warning mandated by the U.S. Food and Drug Administration (FDA). They are highlighted in the labeling of drugs to warn prescribers about serious adverse reactions or special problems. Physicians are required to provide patients with information about relevant risks, but they can use professional judgment to decide whether to prescribe a drug with a boxed warning.
Quinolone Vigilance Foundation exists to educate the public and the medical community about the dangers of fluoroquinolone antibiotics, as well as to fund vital and necessary research on the damage that fluoroquinolones cause. We strive to make patient consent mandatory after the patient is informed of the risks.
Medication Safety Tips: What Can You Do To Help?
  • Always as ask your doctor questions about medication use, side effects, what can affect the medications such as food, alcohol, etc.
  • Always ask your doctor whether the antibiotic he/she is prescribing is a fluoroquinolone. If so, ask why it is the best option for you and your loved one and if there is a safer alternative.
  • When picking up your medication at the pharmacy, engage your pharmacist. They are medication use experts, can answer your questions, review and explain any potential drug interactions and work with your doctor to make any further recommendations
  •  If you notice any reactions to the medications, call you your doctor. Feel free to report the reaction to the Food & Drug Administration’s MedWatch Program:

No comments:

Post a Comment